Texas, 2009

High Wind in Texas, December 24, 2009

December 24, 2009 · NWS CRP · 3 events in 3 counties and zones

A High Wind event occurred across portions of the southern Coastal Bend behind a strong cold front on Christmas Eve day. The high winds produced damage throughout the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A High Wind event occurred across portions of the southern Coastal Bend behind a strong cold front on Christmas Eve day. The high winds produced damage throughout the region. Several business signs being blown out throughout Corpus Christi. Part of the roof of the Memorial Coliseum in Corpus Christi was torn off from the high winds. A light pole at a movie theater was blown down onto two vehicles in Corpus Christi. An 18-wheeler and tractor were blown over on U.S. 77. In Port Aransas the winds caused bricks to fall off of a large stretch of a wall at a hotel, completely destroying three vehicles and damaging a power transformer. In Alice a roof was peeled off of a trailer home and damage was reported to two other homes and vehicles throughout the city. Several power lines and power poles were blown down throughout the region, knocking out power to more than 24,000 customers. Selected peak wind gusts:

Alice ---------------------------64 MPH|Corpus Christi Waldon Field ------60 MPH|Corpus Christi NAS --------------59 MPH|Orange Grove -------------------58 MPH|Kingsville NAS -------------------58 MPH|Baffin Bay ----------------------58 MPH|Packery Channel ----------------55 MPH|Corpus Christi International ------54 MPH|Port Aransas --------------------52 MPH|Robstown -----------------------52 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 24, 11:21 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 24, 11:21 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1121 AM CST THU DEC 24 2009

.DISCUSSION...UPDATED TO INCLUDE 18Z AVIATION DISCUSSION.

&&

.AVIATION...ALMOST ALL OF THE CLOUD COVER HAS ERODED THIS
MORNING. A FEW HIGH CLOUDS MAY MOVE IN OVER THE NORTHERN AREAS
TODAY AS THEY WRAP AROUND THE EXITING UPPER LEVEL LOW. VFR
CONDITIONS WILL PREVAIL TODAY WITH GUSTY NORTHWEST WINDS EXPECTED
THROUGH EARLY THIS EVENING. WINDS WILL THEN RELAX TONIGHT AS HIGH
PRESSURE BUILDS INTO THE REGION.

&&

.PREV DISCUSSION... /ISSUED 1050 AM CST THU DEC 24 2009/

DISCUSSION...CURRENT FORECAST OVERALL LOOKS TO BE ON TRACK FOR
TODAY. HAVE COOLED AFTERNOON HIGHS A FEW DEGREES...ESPECIALLY OUT
WEST. STRONG WIND ALONG WITH THE FRONTAL PASSAGE EARLY THIS
MORNING PRODUCED GUSTS OF 44 TO 55 MPH ACROSS THE CWA. WINDS HAVE
BEGAN TO INCREASE AGAIN AS PRESSURE GRADIENT TIGHTENS BEHIND THE
UPPER LEVEL TROUGH PUSHING THROUGH THE SOUTHEASTERN STATES. WIND
ADVISORY GOING THROUGH LATE THIS AFTERNOON WITH GALE FORCE WINDS
OCCURRING OVER THE COASTAL WATERS. SHOULD SEE WINDS RELAX TONIGHT
AS HIGH PRESSURE BUILDS IN. TONIGHT LOW TEMPERATURES WILL DEPEND
HIGHLY ON THE WIND SPEEDS. COULD SEE MANY AREAS REACH THE FREEZING
DEGREE MARK IF THE WINDS RELAX ENOUGH. WILL EVALUATE THIS
SITUATION FOR THE AFTERNOON PACKAGE.

PREV DISCUSSION... /ISSUED 536 AM CST THU DEC 24 2009/

DISCUSSION...UPDATED AVIATION DISCUSSION.

AVIATION...COLD FRONT NOW COMPLETELY THROUGH SOUTH TEXAS...WITH
GUSTY NORTHWEST WINDS TO CONTINUE THROUGH THE DAY. CLOUDS WILL
ERODE QUICKLY THROUGH THE DAY...WITH TERMINALS BECOMING CAVU BY
MIDDAY. GRADIENT TO RELAX SOMEWHAT OVERNIGHT AS COLD DRY AIRMASS
FILTERS INTO THE REGION.

PREV DISCUSSION... /ISSUED 438 AM CST THU DEC 24 2009/

SHORT TERM (TODAY THROUGH CHRISTMAS DAY)...MAIN FOCUS THIS
PACKAGE IS ON WIND FORECASTS. COLD FRONT NEARLY DONE BLASTING
THROUGH THE CWA. PRECIPITATION ENDING QUICKLY FROM WEST TO
EAST...AND SO WILL JUST HAVE EARLY MORNING WORDING FOR THE
EAST...THEN CLEARING SKIES. MOST LOCATIONS REPORTED SOMEWHERE
BETWEEN 35 AND 45 KNOTS WITH THE FROPA.

MODEL FORECASTS HAVE A BRIEF LULL IN THE WINDS THIS
MORNING...BEFORE CRANKING THEM UP AGAIN THIS AFTERNOON AS THE
SURFACE GRADIENT TIGHTENS BETWEEN THE DEPARTING SURFACE LOW AND
HIGH PRESSURE BUILDING DOWN INTO THE REGION. INSTEAD OF PLAYING
STOP AND GO WITH THE WIND ADVISORY...HAVE OPTED TO JUST MERGE THE
TWO SECTIONS INTO A SINGLE ADVISORY TO RUN UNTIL SUNSET TONIGHT.

WINDS WILL REMAIN A STRONG SCA OVER THE WATERS THROUGH THE DAY
TODAY. HIGH WAVE HEIGHTS WILL KEEP AREAS WELL OFFSHORE IN ADVISORY
CRITERIA FOR SOME TIME.

WITH CLEARING SKIES AND STRONG COLD AIR ADVECTION...TEMPERATURES
WILL DIP SIGNIFICANTLY TONIGHT...WITH PARTS OF THE NORTHERN
COUNTIES REACHING THE LOWER 30S OVERNIGHT.

DRY...COOL AIR WILL PROVIDE FOR A SUNNY CHRISTMAS DAY FOR THE
COASTAL BEND...WITH JUST A FEW HIGH CLOUDS SNEAKING IN LATER IN
THE DAY. THAT SAME COOL AIR WILL KEEP HIGHS TEN OR SO DEGREES
BELOW NORMAL.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AS THE DEEP LOW
WOBBLES OVER THE UPPER MIDWEST FRIDAY NIGHT...A WEAK COASTAL TROUGH
WILL DEVELOP OFF THE LOWER TEXAS COAST. GFS/ECMWF/NAM SHOW THAT
ISENTROPIC LIFT WILL INCREASE IN THE 290-300K LAYER OVER THE
COASTAL PLAINS. WILL SHOW SLIGHT CHANCE POPS FOR THE SOUTHERN
COASTAL BEND AND CHANCE OVER THE GULF WATERS FOR SATURDAY. THE
SURFACE HIGH GRADUALLY BUILDS BACK INTO THE REGION BY SUNDAY AND
EXPECT CLOUDS TO DIMINISH AS WELL. THE STRONG LOW WILL BE ON THE
MOVE THROUGH THE EASTERN GREAT LAKES REGION BY MONDAY MORNING.
THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY AND LOW LEVEL
MOISTURE RETURN WILL OCCUR ALONG THE RIO GRANDE THROUGH MONDAY
NIGHT. GFS/ECMWF ARE SIMILAR WITH THE TRACK AND STRENGTH OF THE
NEXT UPPER LOW MOVING INTO SOUTHERN CALIFORNIA/NORTHERN BAJA ON
MONDAY. ISENTROPIC LIFT STRENGTHENS OVER THE REGION MONDAY NIGHT
AND WILL CONTINUE WITH CHANCE POPS OVER THE AREA. BEST PERIOD FOR
PRECIPITATION STILL LOOKS LIKE TUESDAY EVEN THOUGH GUIDANCE MEX
POPS SEEM SUSPICIOUSLY LOW. WILL CONTINUE WITH THE LIKELY POPS
AS MODELS CONTINUE TO SHOW VERY STRONG LOW LEVEL WARM AIR ADVECTION
OCCURRING OVER THE SHALLOW COOL AIRMASS THAT REMAIN OVER THE REGION
TUESDAY. THE UPPER LOW WILL LIFT INTO THE SOUTHERN PLAINS AND WEAKEN
AS IT LIFTS OUT ACCORDING TO THE GFS/ECMWF ON WEDNESDAY WITH
PRECIPITATION CHANCES ENDING....WHILE THE GFS SHOWS MORE ENERGY
DIVING INTO THE GREAT BASIN. WENT GENERALLY ABOUT A CATEGORY BELOW
GUIDANCE MAX TEMPERATURES THROUGH THE PERIOD.

89/TMT

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    65  38  56  42  58  /  10   0   0  10  20
VICTORIA          60  32  54  34  55  /  10   0   0  10  10
LAREDO            67  40  60  41  59  /   0   0   0  10  10
ALICE             64  36  58  39  59  /  10   0   0  10  20
ROCKPORT          64  39  54  43  58  /  10   0   0  10  20
COTULLA           64  35  57  35  60  /   0   0   0  10  10
KINGSVILLE        65  37  57  40  58  /  10   0   0  10  20
NAVY CORPUS       64  44  55  45  58  /  10   0   0  10  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM CST FRIDAY
     FOR THE FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT
     ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

     GALE WARNING UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
     NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 AM CST FRIDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO
     PORT ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL OUT 20 NM.

     GALE WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM.

&&

RG/82...UPDATE/AVIATION
Hazardous weather outlook, Dec 24, 5:38 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
538 AM CST THU DEC 24 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-251145-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
538 AM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE COASTAL BEND THROUGH 6 PM
THIS EVENING AS GUSTY NORTHWEST WINDS BLAST INTO THE REGION BEHIND
A COLD FRONT THAT PASSED EARLIER THIS MORNING. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MALL CRAFT ADVISORIES ARE EXPECTED ON MONDAY AS A COASTAL TROUGH
DEVELOPS AND HIGH PRESSURE BUILDS INTO TEXAS...DEVELOPING A STRONG
PRESSURE GRADIENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Nueces

When
December 24, 12:30 PM CST to 1:30 PM CST
Where
Nueces forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$250,000
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

High Wind, Kleberg

When
December 24, 12:30 PM CST to 1:30 PM CST
Where
Kleberg forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

High Wind, Jim Wells

When
December 24, 12:30 PM CST to 1:30 PM CST
Where
Jim Wells forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201463, 201464, 201465.